Mississippi, 2018

Damaging Winds in Mississippi, May 20, 2018

May 20, 2018 · NWS MEG · 2 events in 1 county or zone

An strong upper level disturbance tracking through the Central Plains and an inverted surface trough along the Mississippi and Alabama border brought a couple of severe thunderstorms to portions of north Mississippi during the early evening hours of May 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An strong upper level disturbance tracking through the Central Plains and an inverted surface trough along the Mississippi and Alabama border brought a couple of severe thunderstorms to portions of north Mississippi during the early evening hours of May 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 5:30 PM CST, 1 hour earlier.

Area forecast discussion, May 20, 5:30 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Memphis TN
630 PM CDT Sun May 20 2018

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 326 PM CDT Sun May 20 2018/

The atmosphere has once again become unstable this afternoon as an
outflow boundary propagated southeast into northeast Arkansas through
the Missouri Bootheel. Effective shear on the order of 30 kts is
allowing storms developing along this boundary to remain
organized. These storms have been rotating and producing severe
winds and large hail. Conditions are such that an isolated tornado
cannot be ruled out this afternoon. Further south, pulse severe
thunderstorms will be possible with strong instability in place,
but minimal shear. Wet microbursts with large hail and damaging
winds are favorable in these areas. A severe thunderstorm watch
remains in effect for the entire Mid South through 8 pm cdt.
Storms should diminish in coverage and intensity later this
evening.

By late tonight, a shortwave trough lifting northeast out of the
Southern Plains will likely initiate new convection late tonight
across northern and western portions of the region. CAPE values
around 1000 j/kg and enhanced shear may support a continued strong
to isolated severe storm threat late tonight, especially over
northwest portions of the Mid South. An outflow boundary or weak
synoptic front will stretch across the Mid South on Monday as
morning convection diminishes. This boundary along with strong
heating/instability should support additional afternoon and
evening storms. Temperatures should remain a few degrees cooler on
Monday as compared to today with more storm debris clouds slowing
the heating a bit. Highs should top out in the middle to upper
80s. A few storms may again reach severe limits, especially along
and east of the new outflow boundary/weak synoptic cold front.

Upper level ridging will expand over the Mid South through mid
week. The early week front may stall across the southern portions
of the area where moisture will pool and may support scattered
mainly diurnal convection. Temperatures will be very warm through
mid week with high humidity expected to continue.

By late in the week and into next weekend, attention will turn to
the Gulf of Mexico and a possible disturbance. There remains
uncertainty with the overall model solutions, but increased
moisture and lower overall mid level heights should at least
result in an upswing in convection for the end of the extended
forecast period.

JLH

&&

.AVIATION.../18z TAFs/

Coverage and intensity of thunderstorms should continue to
diminish over the next several hours.

Scattered showers and thunderstorms are expected again tomorrow
as temperatures warm and the atmosphere becomes unstable. Coverage
of storms is very questionable, so will only include VCTS after
18z at all sites for now and attempt to get a better handle on
exact timing in upcoming updates.

Winds will be generally from the south, but locally variable and
gusty in association with thunderstorms. Vis may be reduced to IFR
levels for brief periods in association with the heavier showers
and thunderstorms both this evening and again tomorrow afternoon.

Winds will be generally from the south, but locally variable and
gusty in association with thunderstorms.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 20, 6:06 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
706 PM CDT Sun May 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
706 PM CDT Sun May 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered strong and isolated severe thunderstorms will be possible
through the period, mainly during the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 20, 2:36 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             S PARAGOULD             36.06N 90.51W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

&&

MRM
Local storm report, May 20, 2:39 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             PARAGOULD               36.06N 90.51W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            QUARTER SIZED HAIL HIGHWAY 69 EAST OF PARAGOULD.

&&

MRM
Special weather statement, May 20, 2:40 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
340 PM CDT SUN MAY 20 2018

MSZ003-004-202115-
Tippah MS-Benton MS-
340 PM CDT SUN MAY 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Southern Tippah County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...

At 340 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Blue Mountain, or
near Ripley, moving north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tippah and southeastern Benton Counties should
monitor this storm closely.

LAT...LON 3460 8884 3461 8915 3488 8911 3487 8882
      3486 8882 3486 8879
TIME...MOT...LOC 2040Z 192DEG 9KT 3471 8901
Local storm report, May 20, 2:59 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 N BARTLETT            35.26N 89.84W
05/20/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

MRM
Local storm report, May 20, 3:59 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             SMITHVILLE              36.08N 91.30W
05/20/2018  E1.00 INCH       LAWRENCE           AR   PUBLIC

0135 PM     HAIL             BLACK ROCK              36.11N 91.11W
05/20/2018  M1.75 INCH       LAWRENCE           AR   PUBLIC

            HAIL RANGED DIME SIZE TO GOLFBALL.

0200 PM     HAIL             2 NE BLACK ROCK         36.13N 91.08W
05/20/2018  M1.00 INCH       LAWRENCE           AR   EMERGENCY MNGR

            QUARTER SIZE HAIL IN DAVIDSONVILLE STATE PARK.

0200 PM     HAIL             MCDOUGAL                36.44N 90.39W
05/20/2018  M1.00 INCH       CLAY               AR   PUBLIC

0245 PM     HAIL             NE BONO                 35.91N 90.80W
05/20/2018  M1.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZED HAIL.

0315 PM     HAIL             LAFE                    36.21N 90.50W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            QUARTER SIZE HAIL BETWEEN OAK GROVE AND LAFE.

0325 PM     HAIL             S PARAGOULD             36.06N 90.51W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

0336 PM     HAIL             PARAGOULD               36.06N 90.51W
05/20/2018  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

            QUARTER SIZED HAIL HIGHWAY 69 EAST OF PARAGOULD.

0356 PM     HAIL             3 N BARTLETT            35.26N 89.84W
05/20/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

0402 PM     TSTM WND DMG     S JACKSON               35.63N 88.83W
05/20/2018                   MADISON            TN   BROADCAST MEDIA

            TRAMPOLINE BLEW OVER POWER LINES AT HOME IN SOUTH
            JACKSON.

0405 PM     TSTM WND DMG     S JACKSON               35.63N 88.83W
05/20/2018                   MADISON            TN   BROADCAST MEDIA

            LARGE TREE BLEW OVER HOUSE ON MALESUS HEIGHTS DRIVE.

&&

MRM
Local storm report, May 20, 6:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     EARLE                   35.27N 90.46W
05/20/2018                   CRITTENDEN         AR   TRAINED SPOTTER

            SEVERAL TREES DOWN SOME ON POWER LINES. SHED BLOWN
            OVER.18 WHEELER TRUCK BLOWN OVER ON HIGHWAY 64 GOING INTO
            EARLE.

&&

MRM

The radar

The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itawamba

When
May 20, 6:30 PM CST to 6:35 PM CST
Where
Itawamba County, 1.29 mi WNW of Dorsey to 0.81 mi S of Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.257, -88.371

Thunderstorm winds downed trees and caused power outages in Fulton.

Thunderstorm Wind, Itawamba

When
May 20, 6:50 PM CST to 6:55 PM CST
Where
Itawamba County, 1.17 mi ESE of Mantachie to 0.6 mi NW of Mantachie
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.321, -88.483

Large tree down on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754084, 754085.